Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 8, NWS Great Falls, MT

June 12, 2020

NWS Great Falls, MT issued this high wind warning at Jun 12, 2020, 2:58 PM MDT. It took effect at Jun 13, 2020, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2020, 2:58 PM MDT (20:58 UTC)
In effect from
Jun 13, 2020, 9:00 AM MDT
Expired
Jun 13, 2020, 8:00 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

010 
WWUS75 KTFX 122058
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
258 PM MDT Fri Jun 12 2020

MTZ008-015-052-053-055-130900-
/O.UPG.KTFX.HW.A.0009.200613T1500Z-200614T0200Z/
/O.NEW.KTFX.HW.W.0008.200613T1500Z-200614T0200Z/
Beaverhead-Madison-Jefferson-Broadwater-Gallatin-
Including Big Hole Pass, Wisdom, Dillon, Monida Pass, Wise River,
Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, 
Montana City, Boulder, Boulder Hill, Elk Park Pass, 
Homestake Pass, Whitehall, Toston, Townsend, Winston, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
258 PM MDT Fri Jun 12 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MDT SATURDAY...

* WHAT...South winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Beaverhead, Madison, Jefferson, Broadwater and 
  Gallatin.

* WHEN...From 9 AM to 8 PM MDT Saturday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Because hardwood trees are fully leafed
  out, the potential for tree damage is higher with this wind
  event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ012-050-054-130900-
/O.CON.KTFX.HW.A.0009.200613T1500Z-200614T0200Z/
Cascade-Judith Basin-Meagher-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Raynesford, Stanford, Hobson, Martinsdale, 
and White Sulphur Springs
258 PM MDT Fri Jun 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...South winds 30 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Meagher, Judith Basin and Cascade.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Gusty winds may blow down limbs, trees, and power
  lines. A few local power outages are possible. Travel may become
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Because hardwood trees are fully leafed
  out, the potential for tree damage is higher with this wind
  event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
217 
WWUS75 KTFX 130926
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
326 AM MDT Sat Jun 13 2020

MTZ012-050-054-131030-
/O.CAN.KTFX.HW.A.0009.200613T1500Z-200614T0200Z/
Cascade-Judith Basin-Meagher-
326 AM MDT Sat Jun 13 2020

...HIGH WIND WATCH IS CANCELLED...

Wind gusts of 40 to 50 mph remain possible this afternoon, but are
not expected to exceed the high wind criteria of 58 mph.

$$

MTZ008-015-052-053-055-132200-
/O.CON.KTFX.HW.W.0008.200613T1500Z-200614T0200Z/
Beaverhead-Madison-Jefferson-Broadwater-Gallatin-
Including Big Hole Pass, Wisdom, Dillon, Monida Pass, Wise River,
Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, 
Montana City, Boulder, Boulder Hill, Elk Park Pass, 
Homestake Pass, Whitehall, Toston, Townsend, Winston, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
326 AM MDT Sat Jun 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Gallatin, Jefferson, Beaverhead, Broadwater and 
  Madison.

* WHEN...From 9 AM this morning to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Because trees are fully leafed out, the 
  potential for tree damage is higher with this wind event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
772 
WWUS75 KTFX 131546
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
946 AM MDT Sat Jun 13 2020

MTZ008-015-052-053-055-140200-
/O.CON.KTFX.HW.W.0008.000000T0000Z-200614T0200Z/
Beaverhead-Madison-Jefferson-Broadwater-Gallatin-
Including Big Hole Pass, Wisdom, Dillon, Monida Pass, Wise River,
Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, 
Montana City, Boulder, Boulder Hill, Elk Park Pass, 
Homestake Pass, Whitehall, Toston, Townsend, Winston, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
946 AM MDT Sat Jun 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...South winds 35 to 45 mph, with gusts up to 65 mph, are 
  occurring.

* WHERE...Gallatin, Beaverhead, Madison, Jefferson and 
  Broadwater.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles or those pulling
  lightweight trailers.

* ADDITIONAL DETAILS...Because trees are fully leafed out, the 
  potential for tree damage is higher with this wind event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jun 12, 9:28 AM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 9:28 AM MDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
928 AM MDT Fri Jun 12 2020

.UPDATE...
No major changes made this update. T/Td/RH was adjusted in the
near-term for current conditions and trends. Stuck with night
shift's lowering of MaxT for today by a few degrees owing to high
clouds more than previously expected. Will assess Saturday wind
gusts with the main PM forecast package, and decide which counties
may upgrade to a High Wind Warning. -Kredensor

&&

.SYNOPSIS...

Temperatures climb to near 90 degrees today under partly to mostly
cloudy skies. A cold front will move through the region on
Saturday, producing strong winds, and scattered showers and
thunderstorms. Cooler air, along with more showers, moves into the
region on Sunday and continues to reside over the region into the
middle portion of next week.

&&

.AVIATION...
Updated 520 AM MDT Fri Jun 12 2020 (12/12Z TAF Period)

VFR conditions prevail. All terminals are reporting CLR, but
satellite imagery reveals widespread BKN/OVC ceilings around FL120.
A few light rain showers are drifting toward the northeast, but not
expected to produce category reductions at area terminals. Warm and
breezy conditions settle in on Friday with deep boundary layer
mixing and associated ascent/descent turbulence.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PREV DISCUSSION...
/ISSUED 347 AM MDT Fri Jun 12 2020/

Temperatures climb to near 90F today, representing the warmest day
of the year so far for most locations. The warm air is arriving
on a strong and increasing southwest flow, as a high amplitude
ridge moves away to our east. Temperatures are well above seasonal
averages, but not expected to reach calendar day record highs. One
of the inhibiting factors today is the presence of high-based
clouds. Scattered showers and isolated thunderstorms have
continued early this morning, associated with lift due to warm
advection and weak instability. Although convection-allowing model
ensembles trend this activity down today, the remaining cloud
cover could hold the high temperatures down a few degrees. Heat
risk guidance indicates there is a moderate risk of heat related
illness for those who are exposed and sensitive to heat. However
this category is not considered an unusual occurrence for this
time of year, and overall heat risk is not widespread enough to
warrant a heat advisory, especially since overnight temperatures
are seasonable and the heat will only persist for one day. Even
with cloud cover, those outdoors should remember to apply
sunscreen or cover up, drink plenty of water, and seek shade
through the middle of the day.

Deep mixing of the dry boundary layer will send afternoon
relative humidity well below 20 percent, perhaps near 10 percent
for some locations. The Hot-dry-windy fire weather index is above
the 95th percentile, but fuels remain green in most areas to help
mitigate the overall wildfire risk. Still, with winds of 10-20
mph, fire weather concerns are at least elevation and any
controlled burning activities should wait for another day.

On Saturday, a potent upper level low moves from the Great Basin
toward the northeast, crossing along and west of the Continental
Divide. The associated surface low will follow a similar track.
The strong south winds at 700 mb are 40-50kts in the ensemble mean,
indicated as 3 to 4 standard deviations above the climate mean
with a return interval of at least one day per 5 years. The path
of this system creates the potential for very strong ridgetop
winds across Southwest and central Montana, with local gap winds
accelerating through the north-south oriented valleys of
Southwest MT. With all the leaves now on trees, the potential for
tree damage in high winds is greater than a comparable event in
winter. Those at outdoor worksites, or those driving or towing
campers will encounter difficult conditions in high winds on
Saturday afternoon. A High wind watch remains in effect.

A cold front crosses the Rocky Mountains on Saturday afternoon.
Scattered showers and thunderstorms are likely along and behind
this front. There is adequate shear and instability for a few of
these thunderstorms to produce small hail but severe wind gusts,
particularly along and adjacent to the Rocky Mountain Front.

Temperatures remain seasonally cool Sunday through the middle of
next week as the longwave trough slowly drifts across the region.
There will be periods of rain as well, and possibly some high
elevation mountain snow. Ensemble solutions begin to diverge later
in the week, but overall maintain an unsettled and seasonally cool
northwest flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  56  85  47 /   0   0  20  30
CTB  84  53  80  45 /  10  10  40  40
HLN  90  58  83  46 /   0   0  30  60
BZN  89  56  83  45 /   0   0  10  40
WYS  79  48  72  36 /   0  10  10  40
DLN  84  55  74  44 /   0   0  20  60
HVR  91  62  92  51 /  10   0  20  30
LWT  87  60  87  47 /   0   0  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday morning through Saturday evening
Beaverhead...Broadwater...Cascade...Gallatin...Jefferson...
Judith Basin...Madison...Meagher.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:39 PM MDTSpecial Weather StatementTFXLewis and Clark36 min

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.